Memory & muscle recovery time post Statin medication

I suffered a heart attack and had a quad bypass in Sept 2009. I was diagnosed with FH and commenced taking statins which I did until Nov 2012. During this period of statin medication I suffered terrible memory loss and muscle ache problems. I tried six different statins and they all had the same negative effect on me. I decided to concentrate even harder on my diet and exercise regime and take a statin holiday, much to the disgust of my GP but he agreed in the end. Statins had brought my total cholesterol level down to 5 but my LDL and triglyceride levels were still elevated. After my six month statin holiday i had my cholesterol tested and it was just over 4 in total. My triglyceride levels were normal as was my HDL but my LDL was still slightly elevated. I continue to fight any increase in my cholesterol level by natural means and have no intention of ever taking statins again.

Enough of my history.....my question is.......I still have terrible memory loss and some muscle problems. How long after stopping statin medication does it take to recover if at all? Is the damage permanent? My GP told me that it takes at least six months to get the statins out of your system once you stop taking them. I have done all I can by any means other than medication to keep my cholesterol levels down and just want to have a memory like I did prior to taking the statins. Can anybody give me any help or advice please? Thank you

Last edited by

19 Replies

oldestnewest
  • Hi Rueben

    A familiar story I'm afraid. I suffered really bad memory loss and 'fuzzy' brain after taking statins for about 6 months only. I also experienced muscle problems, extreme pain in the large muscles. I stopped taking statins just a year ago and have very gradually regained my brain!! This has taken a long time...I'm sure well over 6 months and that was after just months of statin therapy, so don't despair, it will take time especially after so long and I really hope you also get all your brain back. I still get severe pain and cramps in my muscles, whether that is still due to the residual effects of statins I don.t know....reading I have done suggests that after a time muscle damage can be permanent. We all respond differently to drugs, this is my experience, so the very best luck getting back to health. I have said so many times on this site that I believe for me taking pomegranate juice daily has helped..particularly to clear my brain...and it is cheap and pleasant to take.

  • hi EveC can you please advice me were you get your pomegranate juice from and how much a day do you take many thanks

  • Hi Lillywhites

    You will get pom juice in any supermarket -Tesco, Morrisons Waitrose is where I get mine...£3 if you're lucky...but usually £3.59. It is called POM in a curvy bottle. A bottle lasts me about 2 weeks, I take 2 fl oz before bed as the liver will produce most cholesterol as we sleep (to repair any damage....it is essential for our health). This is the link to the article i read some time ago..www.drfuhrman.com/library.article19.aspx

  • a big thank you for your help and advice take care now

  • forgot to mention...Pom also comes combined with mango so be sure to get the straight...more 'punicalagins' if you find the article...Eve

  • hello EveC sorry to bother you i got my POM juice you say it lasts you 2 weeks but on the bottle it says to drink in 5 days once opened can you advise me please thank you

  • Hi LW....I wonder if you've bought the same product that I get..?? There are no such instructions on my bottle, it has a sell by date of 29th May on the cap but no 5 day use by on any part of the bottle. I buy it from the fridge section and keep it in the fridge, I have been doing this for a year now with no adverse effects. Have you got the bottle that looks like 3 balls one on top of the other?

  • hi EveC yes its got 3 balls and it was in the fridge section in tescos and on the the back it says once opened drink within 5 days

  • yep...you're right....I looked at a new bottle in Morrisons. Big changes to text on bottles. My opinion.....I've been drinking the juice for a year now without this advice from the manufacturer.....I would say this is yet another money making expedient to sell more product.....the food manufacturers are just as corrupt as the big pharma...look at cokacola, mcdonalds, tate and lyle.....many others all know the health implications but do it anyway....cynical view I know..but that's the way it is...money is master!!! My advice, for what it's worth...trust your eyes, nose and taste buds....drink it anyway;) This is the case with so many foods that get thrown away when they are perfectly fit to eat or drink (but don't say I said so ..lol ;) )

  • Done the maths again.....there are 710 ml in a bottle....I drink 1floz a day(not 2 as previously said..looked at my glass again) that's 30ml....so the bottle lasts me 23 days.....and has done for the last year. No warnings about 5 days on any of the bottles and only good results.....your choice :)

  • I usually find that seeds pass through relatively unscathed, which is what they were 'naturally' designed to do.

    Dr. Fuhrman's approach is beneficial in that it advocates the consumption of 'real food'. However, the longest lived, healthiest people are omnivorous, and that is because the small amounts of Essential Fatty Acids that it is necessary to consume in the diet, plus the fat soluble vitamins, are most easily obtained by consuming some animal foods including animal fats that have been demonised.

  • Where's the best place..value wise I mean to but Ubiquinol? Anyone?

  • As 63 year old woman I had tried about 10 statins from the age of 55! And all with the same effect as yourself - after reading and researching I decided not to take them as the pain from muscle stiffness and memory problems was dreadful and I already suffered from spondylitis from which I receive private pain control injections-I decided a better quality of life is better than the distress of muscle stiffness and memory problems - which in some cases can become permanent - I use diet to try and keep my cholesterol down but it's hard it currently stands at 8

    Read and article I. Ghe Wall Street journal on the financial gains for phizza and the medical world for prescribing these drugs along with the medication to treat the side effects

    I drink pure pom juice have Lin seeds along with almonds and Brazil nuts which are natural products to combat cholesterol

    Hope this helps - patsy boots

  • Hi Patsy

    My 4p worth...I have suffered from spondilitis for 20 years....since I was 47....FLP aloe vera helps enormously as does cider vinegar and honey. My arthritis is longstanding and severe but with these two strategies it dosn't stop me doing anything. And I agree wholeheartedly that quality of life is most important and natural remedies where possible are best.....pharmaceuticals do sooo much harm and for the good of pharma investors (oops...back on my hobbyhorse).

  • Hi Rueben

    As a statin side effect sufferer after taking for only 8 months, I decided to come off of them 7 months ago.

    My muscle pain gradually improved, although still have some aches now and again but quite rare.

    My memory also suffered and this seems to take longer to improve, as mentioned before take Co Q10 supplement as statins block this enzyme from being produced and it's important for cells and in particular brain function.

    It's difficult to say with any acuracy when all side effects will subside, it's different for everybody but I'm sure you'll get memory back to normal over time.

    Good luck

  • I have been put back on Stains, despite my feelings about them.i am told this you have to take Statins to avoid a stroke. After taking them, 6 months down the line, I lost all the strength in my thigh muscles .Since then, I am unable to get out of a bath. I do believe my one glass of red wine red wine taken with my evening meal,has helped..I know it took my strength out of my legs.

  • Dr. Campbell-McBride relates that a pharmaceutical rep, educating doctors about statins, when quizzed didn't know what Co Q10 was.

  • So sorry to say this, Joyful, but have you not read on this site about the damage statins can do? Yes there are alternatives but they will not advantage the pharma investors so we don't hear about them, unless you do your research on sites like this. And if the weakness in your thigh muscles is caused by the statins.....and I suffered that also....in a short period of time that damage could become permanent.....you have to care for your own health and do what is right for you. Quality of life is important too. Doctors in the main will follow the NHS directives....and they have a financial agenda......have you seen the news this week?....even more poor people to be advised to go on statins....have you seen the dangers and side effects spoken about??...I haven't....yet they have most certainly been documented. It's a minefield....do what's best for you and good luck.

  • I do take Q10 I believe this is recommended for anyone on Warfarin. Pomegranate is also said to be good . Thanks for your reply.

You may also like...